Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 2, 1997, 4:53 PM CST for Edwards County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 2, 1997, 4:53 PM CST (22:53 UTC)
- Expired
- Apr 2, 1997, 5:25 PM CST
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 5:12 PM CST | Hail 0.88 | Fellsburg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 022252 RRA SVRDDC KSC047-022325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 453 PM CST WED APR 2 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 525 PM CST * SOME LOCATIONS AFFECTED TROUSDALE BY 500 PM CST * AT 449 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 5 MILES WEST OF TROUSDALE MOVING EAST& AT 10 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. STOUT/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:45 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 2, 2:45 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CST WED APR 2 1997 ...FCST CHALLENGE IS TIMING...AMOUNTS OF PRECIP AND EXTENT OF SHOWERS/THUNDERSTORMS NEXT COUPLE OF DAYS... 12Z ANLYS SHOWS DEEP LOW OVER WESTERN US AND MODELS STRUGGLING WITH HANDLING OF SYSTEM. STRONG 130+ JET ON BACKSIDE WITH PRESSURE FALL TO SW SUGGST SYSTEM WILL BE SLOWER TO MOVE OUT. LATEST MIX OF MODELS ALL SLOW SYSTEM OUT. ALSO PRODUCT OF SYSTEM GOING FURTHER SW IS ALLOWS FOR COLD AIR TO SAG FASTER. 18Z ANALYSIS SHOWS EVEN ETA TOO SLOW ON SYSTEM. HENSE BEST CAHNCE OF PRECIP SOUTH AND ESPECIALLY SOUTHEAST CWA TONIGHT. GOOD OVERRUNNIG WILL ALLOW FOR PRECIP TO COVER MOST OF CWA BY AM WITH MIX OF RAIN...SHOWERS AND THUNDERSTORMS. HEAVY PRECIPATION AMOUNTS ARE POSSIBLE SO MENTION. EXPECT SLIGHT CHANCE OF SEVERE WEATHER SOUTH AND EAST MEADE TO GREENSBURG TO PRATT LINE THIS EVENING WITH ELEVATED CONVECTION CONCERN BEHIND FRONT AS DEWPOINTS ARE AT OR ABOVE GUIDANCE. HENCE LIKELY OR GREATER POPS FOR ALL BUT FAR NORTH NEXT TWO PERIODS. AGAIN GOOD POTENTIAL FOR HEAVY AMOUNTS SO GO WITH HEAVY AT TIMES IN WORDING. 88D HEAVY PRECIP AMOUNTS ARE FIRING ALONG BOUNDARY ATTM WHICHA ALSO SUPPORTS THIS PRECIP SCENARIO. COLD AIR AND CLOUDS GOING BELOW GUIDANCE ESPECIALLY TOMORROW. WILL SLOW SYSTEM PRECIPITATION MOVING OUT EVEN FROM LATEST PACKAGE BASED ON ANALYSIS SO HIGH POPS THROUGH PERIOD 4. GULF OPEN AND WITH LARGE OVERRUNNING AND COPIOUS MOISTURE ALL INGREDIENTS FAR LARGE SCALE PRECIPITATION EVENT. MAY HAVE FLOODING POTENTIAL BY THIS TIME TOMORROW IN PARTS OF CWA DEPENDING ON AMOUNTS TONIGHT THROUGH TOMORROW. .DDC...NONE. DDC 043/050 049/062 043 8+8 GCK 041/049 048/061 041 8+8 EHA 040/048 046/064 039 8+8 LBL 042/049 048/061 041 8+8 HYS 040/047 046/057 042 658 P28 045/052 051/065 046 8+8 NICHOLS
In the hours before
Special weather statement, Apr 2, 11:05 AM CST, 5 hours 48 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-020600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1105 AM CST WED APR 2 1997 SYNOPSIS: A SLOW MOVING COLD FRONT ALONG WITH STRONG SOUTH WINDS AND A STRONG UPPER LEVEL SYSTEM OVER ARIZONA WILL COMBINE TO PRODUCE SIGNIFICANT SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HAIL AND HIGH WINDS A TORNADO IS POSSIBLE...BEST CHANCE IS SOUTH AND EAST OF A ELKHART TO GARDEN CITY TO LACROSSE LINE. SPOTTER MAY BE NEEDED THIS AFTERNOON AND TONIGHT. WE WILL BE FINISHING SPOTTER PRESENTATIONS DURING THE NEXT TWO WEEKS. YOU ARE ENCOURAGED AND WELCOME TO ATTEND. TONIGHT...COMANCHE COUNTY...7 PM COLDWATER HIGH SCHOOL APRIL 3RD...MEADE COUNTY...7 PM FIRE STATION APRIL 11TH...TREGO COUNTY...7 PM AT THE REC BUILDING IN WAKEENEY NICHOLS
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 6:30 PM CST | Severe Thunderstorm Warning | DDC | Scott | 30 min |
| Apr 1, 7:33 PM CST | Severe Thunderstorm Warning | DDC | Kearny | 47 min |
| Apr 2, 6:39 AM CST | Severe Thunderstorm Warning | DDC | Stafford | 31 min |
| Apr 2, 1:50 PM CST | Severe Thunderstorm Warning | DDC | Edwards, Ford | 35 min |
| Apr 2, 2:32 PM CST | Severe Thunderstorm Warning | DDC | Ford | 33 min |
| Apr 2, 2:48 PM CST | Severe Thunderstorm Warning | DDC | Edwards | 32 min |
| Apr 2, 3:22 PM CST | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.